Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF
Book Information:

Author: Warren Dicks
Title: Groups, trees and projective modules
Additional book information: Lecture Notes in Math., vol. 790, Springer-Verlag, Berlin and New York, 1980, 126 pp., $9.80.

Author: Jean-Pierre Serre
Title: Trees
Additional book information: Springer-Verlag, Berlin and New York, 1980, ix + 142 pp., $29.80.

References [Enhancements On Off] (What's this?)

  • 1. Roger Alperin, Locally compact groups acting on trees and property 𝑇, Monatsh. Math. 93 (1982), no. 4, 261–265. MR 666827, 10.1007/BF01295226
  • 2. Roger C. Alperin and Kenneth N. Moss, Complete trees for groups with a real-valued length function, J. London Math. Soc. (2) 31 (1985), no. 1, 55–68. MR 810562, 10.1112/jlms/s2-31.1.55
  • 3. Hyman Bass, Some remarks on group actions on trees, Comm. Algebra 4 (1976), no. 12, 1091–1126. MR 0419616
  • 4. Hyman Bass, Groups of integral representation type, Pacific J. Math. 86 (1980), no. 1, 15–51. MR 586867
  • 5. P. Cartier, Harmonic analysis on trees, Harmonic analysis on homogeneous spaces (Proc. Sympos. Pure Math., Vol. XXVI, Williams Coll., Williamstown, Mass., 1972) Amer. Math. Soc., Providence, R.I., 1973, pp. 419–424. MR 0338272
  • 6. I. M. Chiswell, Abstract length functions in groups, Math. Proc. Cambridge Philos. Soc. 80 (1976), no. 3, 451–463. MR 0427480
  • 7. I. M. Chiswell, The Bass-Serre theorem revisited, J. Pure Appl. Algebra 15 (1979), no. 2, 117–123. MR 535180, 10.1016/0022-4049(79)90028-8
  • 8. Marc Culler and Peter B. Shalen, Varieties of group representations and splittings of 3-manifolds, Ann. of Math. (2) 117 (1983), no. 1, 109–146. MR 683804, 10.2307/2006973
  • 9. M. J. Dunwoody, Countable groups with more than one end, preprint, 1982.
  • 10. M. J. Dunwoody, Accessibility and groups of cohomological dimension one, Proc. London Math. Soc. (3) 38 (1979), no. 2, 193–215. MR 531159, 10.1112/plms/s3-38.2.193
  • 11. Beno Eckmann and Heinz Müller, Poincaré duality groups of dimension two, Comment. Math. Helv. 55 (1980), no. 4, 510–520. MR 604709, 10.1007/BF02566702
  • 12. Lothar Gerritzen and Marius van der Put, Schottky groups and Mumford curves, Lecture Notes in Mathematics, vol. 817, Springer, Berlin, 1980. MR 590243
  • 13. Daniel R. Grayson, Finite generation of 𝐾-groups of a curve over a finite field (after Daniel Quillen), Algebraic 𝐾-theory, Part I (Oberwolfach, 1980) Lecture Notes in Math., vol. 966, Springer, Berlin-New York, 1982, pp. 69–90. MR 689367
  • 14. Jean-Claude Hausmann, Sur l’usage de critères pour reconnaître un groupe libre, un produit amalgamé ou une HNN-extension, Enseign. Math. (2) 27 (1981), no. 3-4, 221–242 (1982) (French). MR 659150
  • 15. P. A. Linnell, conversation with R. C. A. at Oberwolfach, July, 1982.
  • 16. Roger C. Lyndon, Length functions in groups, Math. Scand. 12 (1963), 209–234. MR 0163947
  • 17. Heinz Müller, Decomposition theorems for group pairs, Math. Z. 176 (1981), no. 2, 223–246. MR 607963, 10.1007/BF01261870
  • 18. Peter Scott and Terry Wall, Topological methods in group theory, Homological group theory (Proc. Sympos., Durham, 1977) London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge-New York, 1979, pp. 137–203. MR 564422
  • 19. Jean-Pierre Serre, Le problème des groupes de congruence pour SL2, Ann. of Math. (2) 92 (1970), 489–527 (French). MR 0272790
  • 20. Jean-Pierre Serre, Cohomologie des groupes discrets, Prospects in mathematics (Proc. Sympos., Princeton Univ., Princeton, N.J., 1970) Princeton Univ. Press, Princeton, N.J., 1971, pp. 77–169. Ann. of Math. Studies, No. 70 (French). MR 0385006
  • 21. Jean-Pierre Serre, Arbres, amalgames, 𝑆𝐿₂, Société Mathématique de France, Paris, 1977 (French). Avec un sommaire anglais; Rédigé avec la collaboration de Hyman Bass; Astérisque, No. 46. MR 0476875
  • 22. J.-P. Serre, Arithmetic groups, Homological group theory (Proc. Sympos., Durham, 1977) London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge-New York, 1979, pp. 105–136. MR 564421
  • 23. P. B. Shalen, conversation with R.C.A. at Rice Univ., August, 1982.
  • 24. John Stallings, Groups of cohomological dimension one, Applications of Categorical Algebra (Proc. Sympos. Pure Math., Vol. XVIII, New York, 1968) Amer. Math. Soc., Providence, R.I., 1970, pp. 124–128. MR 0255689
  • 25. Richard G. Swan, Groups of cohomological dimension one, J. Algebra 12 (1969), 585–610. MR 0240177
  • 26. G. Ananda Swarup, Relative version of a theorem of Stallings, J. Pure Appl. Algebra 11 (1977/78), no. 1–3, 75–82. MR 0466326
  • 27. J. Tits, The work of Gregori Aleksandrovitch Margulis, Proceedings of the International Congress of Mathematicians (Helsinki, 1978), Acad. Sci. Fennica, Helsinki, 1980, pp. 57–63. MR 562596
  • 28. J. Tits, On buildings and their applications, Proceedings of the International Congress of Mathematicians (Vancouver, B. C., 1974) Canad. Math. Congress, Montreal, Que., 1975, pp. 209–220. MR 0439945
  • 29. J. Tits, A “theorem of Lie-Kolchin” for trees, Contributions to algebra (collection of papers dedicated to Ellis Kolchin), Academic Press, New York, 1977, pp. 377–388. MR 0578488
  • 30. Marvin D. Tretkoff, A topological approach to the theory of groups acting on trees, J. Pure Appl. Algebra 16 (1980), no. 3, 323–333. MR 558496, 10.1016/0022-4049(80)90037-7
  • 31. Yasuo Watatani, Property T of Kazhdan implies property FA of Serre, Math. Japon. 27 (1982), no. 1, 97–103. MR 649023

Review Information:

Reviewer: Roger C. Alperin
Journal: Bull. Amer. Math. Soc. 8 (1983), 401-405
DOI: http://dx.doi.org/10.1090/S0273-0979-1983-15146-7